Antineutrophil cytoplasmic antibody-positive vasculitis in a patient with Graves disease: Cross-reaction between propylthiouracil and methimazole

Khulood Ahmed, Sneha Rao, Vinaya Simha

Research output: Contribution to journalArticlepeer-review

21 Scopus citations

Abstract

Objective: To alert clinicians about the risk of vasculitis and cross-reactivity of antithyroid medication. Methods: We describe the clinical course and medical management of the study patient. Results: A 25-year-old woman with hyperthyroidism developed antineutrophil cytoplasmic antibody-positive vasculitis after 15 months of propylthiouracil therapy. Her condition improved when propylthiouracil was withdrawn, but recurred when she was prescribed methimazole. Propylthiouracil and methimazole are commonly used antithyroid medications, and propylthiouracil is a well-recognized cause of drug-induced vasculitis. Cross-reactivity between the 2 drugs is likely, but it has not been reported previously with regard to vasculitis. Many patients with propylthiouracil-induced vasculitis have been switched to methimazole. Conclusions: Awareness of this rare, but potentially serious, adverse drug reaction is important because prompt discontinuation of medication is essential. Cross-reactivity between propylthiouracil and methimazole must be considered when selecting alternative therapies.

Original languageEnglish (US)
Pages (from-to)449-451
Number of pages3
JournalEndocrine Practice
Volume16
Issue number3
DOIs
StatePublished - May 2010

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism
  • Endocrinology

Fingerprint Dive into the research topics of 'Antineutrophil cytoplasmic antibody-positive vasculitis in a patient with Graves disease: Cross-reaction between propylthiouracil and methimazole'. Together they form a unique fingerprint.

Cite this